Kansas, 2009

Hail and Damaging Winds in Kansas, July 16, 2009

July 16, 2009 · NWS ICT · 4 events in 2 counties and zones

Scattered strong to severe thunderstorms developed over southeast Kansas on the afternoon of the 16th ahead of an advancing cold front. Dime size hail occurred near Dennis and Oswego in Labette county, and 60 mph winds affected locations near Altoona and Dennis in Wilson and Labette counties, respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms developed over southeast Kansas on the afternoon of the 16th ahead of an advancing cold front. Dime size hail occurred near Dennis and Oswego in Labette county, and 60 mph winds affected locations near Altoona and Dennis in Wilson and Labette counties, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 11:26 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 16, 11:26 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT THU JUL 16 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MCS CLUSTER OVER CENTRAL KS ATTM...EXPECTED TO CONTINUE TRACKING
SEWD THIS PM/EARLY EVE ACROSS THE REMAINDER OF S-CNTRL/SERN KS.
OUTFLOW CONTINUES TO SURGE WELL SWD OF THIS CLUSTER SO NOT SURE
JUST HOW MUCH INTENSIFICATION WILL OCCUR WITH THE STORM CORES.
UTILIZED A COMBO OF VCTS AND TEMPO GROUPS THIS PM BASED ON LATEST
TRENDS. SOME BRIEF WIND GUSTS AND MVFR VSBYS POSSIBLE WITH THIS
ACTIVITY. SKIES WILL GRADUALLY CLEAR BY MID-LATE EVE AS STORM
COMPLEX MOVES SEWD AWAY FROM AREA AND SURFACE HIGH BUILDS INTO KANSAS.

JMC

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT THU JUL 16 2009/

UPDATE...
RECENTLY SENT UPDATE TO INCREASE POPS IN CNTRL KS AND THE FLINT
HILLS/SERN KS THRU THIS PM. MCS OVER NRN KS SHOULD CONTINUE TO
PROPAGATE SEWD THIS PM/EARLY EVE THRU OUR FORECAST AREA IN
RESPONSE TO PV ANOMALY/SHORTWAVE TROF SLIDING THRU THE CENTRAL
PLAINS. LIKELY-CATEGORICAL POPS SEEM WARRANTED AREAWIDE. AN
OUTFLOW BOUNDARY HAS SURGED WELL OUT AHEAD OF THIS MCS INTO
S-CNTRL KS. THEREFORE HAVE REDUCED HIGH TEMPS BY SEVERAL DEGREES
IN CNTRL/S-CNTRL KS/FLINT HILLS. THIS AREA OF OUTFLOW COULD ALSO
HINDER SURFACE-BASED INSTABILITY RECOVERY AS WELL.
NEVERTHELESS...A FEW STRONGER STORM CORES SEEM POSSIBLE WITH THE
MCS GIVEN DECENT SPEED SHEAR/MID-LEVEL LAPSE RATES.

JMC

PREV DISCUSSION... /ISSUED 639 AM CDT THU JUL 16 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORMS ASSOCIATED WITH A COLD FRONT
PASSAGE.

CURRENTLY HAVE A COLD FRONT SURGING ACROSS THE NORTHERN PLAINS WITH
THIS FEATURE CURRENTLY BISECTING NE FROM EAST TO WEST. STORMS
DEVELOPED ALONG THE FRONT AND CONTINUE OVER NORTHERN NE. ADDITIONAL
STORMS DEVELOPED OVER SW NE AFTER MIDNIGHT AS THE BETTER ISENTROPIC
LIFT AND MOISTURE TRANSPORT SHIFTED NORTH. BOTH GFS AND NAM DID A
POOR JOB INITIALIZING THIS AREA OF CONVECTION WITH THE RUC DOING THE
BEST. NOT TOO SURE IF THE STORMS ASSOCIATED WITH THE FRONT WILL
EVENTUALLY TAKE OVER THE CONVECTION OVER NORTHERN KS OR IF WE
MAINTAIN TWO SEPARATE AREAS OF CONVECTION. SINCE THE ACTIVITY OVER
NORTH CENTRAL KS HASNT SHOWN ANY INDICATIONS YET OF DYING
OUT...WILL GO WITH THE THINKING THAT THE CONVECTION WILL AFFECT
CENTRAL KS BEFORE THE COLD FRONT STORMS MOVE INTO THE AREA.  BY 00Z
THE COLD FRONT/STORMS WILL BE APPROACHING THE KS/OK BORDER WITH
NORTHEAST WINDS AND COOLER AIR OVERSPREAD THE FORECAST AREA.

LAWSON

PREV DISCUSSION... /ISSUED 242 AM CDT THU JUL 16 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL FOCUS ON POSSIBLE SEVERE MCS
TODAY...FOLLOWED BY PLEASANT COOLER THAN NORMAL JULY TEMPERATURES
FOR THE WEEKEND AND BEYOND.

TDY-TONIGHT
ONCE AGAIN SIMILAR TO YESTERDAY...RESIDUAL ISENTROPIC LIFT OVER THE
AREA WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER. SOME
POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTH CENTRAL KANSAS
THIS MORNING...AS MOISTURE TRANSPORT HIGHLIGHTS THE AREA WITH
TRAINING ECHOS. MEANWHILE...CURRENT SATELLITE WATER VAPOR IMAGERY
SHOWS NEXT IMPULSE OVER MONTANA...WHICH WILL RACE EAST SOUTHEAST
INTO EASTERN NEBRASKA BY THIS EVENING. ACTIVITY ASSOCIATED WITH
THIS WAVE HAS ALREADY BROKEN OUT OVER SOUTH DAKOTA AND NORTHERN
NEBRASKA. EXPECT THIS ACTIVITY TO EXPAND SOUTHWARD TOWARDS CENTRAL
KANSAS BY THIS AFTERNOON. SREF GUIDANCE SHOWS EFFECTIVE BULK SHEAR
AND INSTABILITY VALUES SUPPORTIVE OF SEVERE WEATHER OVER CENTRAL
AND SOUTHERN KANSAS. IF WE SEE A FAIR AMOUNT OF SUNSHINE OVER
CENTRAL AND SOUTHERN KANSAS PRIOR TO THIS SOUTHWARD MOVING MCS
FROM NEBRASKA...THIS WOULD BOOST THE INSTABILITY AND GREATLY
INCREASE SEVERE WEATHER CHANCES OVER THE REGION. A FORWARD
PROPAGATING MCS COULD MATERIALIZE DAMAGING WIND EVENT

FRI-SAT
THE COOLER BELOW NORMAL TEMPERATURES FOR THIS PERIOD WILL GIVE
KANSAS A NICE BREAK FROM THE EXTREME HEAT JUST A COUPLE DAYS
AGO...AS DAYTIME HIGHS WILL BE IN THE 80S WITH LIGHTER WINDS
YIELDING NEAR 5-STAR WEATHER DAYS. ANOTHER IMPULSE WILL DROP
SOUTHWARD ACROSS WESTERN KANSAS FRIDAY NIGHT WITH A CHANCE OF THIS
ACTIVITY CLIPPING SOME OF OUR WESTERN COUNTIES.

EXTENDED: SUN-WED
CONFIDENCE REMAINS HIGH THAT BELOW NORMAL JULY TEMPERATURES WILL
PREVAIL FOR SUNDAY INTO MONDAY AND COULD EXTEND INTO MID-WEEK.
MODELS CONTINUE TO ADVERTISE A HEALTHY IMPULSE TRAVELING SOUTHEAST
VIA NORTHWEST FLOW REGIME ACROSS THE CENTRAL PLAINS...WHICH COULD
SPARK OFF SOME PRECIPITATION FOR LATE SUNDAY NIGHT INTO MONDAY
ACROSS KANSAS. THE NORTHWEST FLOW REGIME WILL STAY LOCKED IN PLACE
OVER THE CENTRAL PLAINS THROUGH TUESDAY AND WEDNESDAY...WITH ECMWF
MODEL SHOWING ANOTHER REINFORCING SHOT OF COOLER AIR VENTURING
SOUTHWARD. THIS WILL KEEP THE HIGHER HEAT AWAY FOR

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF SOUTH CENTRAL
KANSAS INTO THE EARLY PREDAWN HOURS...AS MODEST LOW LEVEL JET
BEGINS TO IMPINGE ON MODERATE ELEVATED INSTABILITY ACROSS THE
AREA. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE
FORECAST VALID PERIOD...EXPECT BOUTS OF MVFR CIGS/VSBYS IN
THE VICINITY OF THE CONVECTION. ANOTHER ROUND OF STRONG TO
POSSIBLY SEVERE STORMS MAY AFFECT MUCH OF THE AREA ON
THURSDAY AFTERNOON...AS A SECONDARY SURFACE FRONT SLIDES SOUTH
ACROSS EASTERN KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  68  87  63 /  60  60  10  20
HUTCHINSON      86  67  87  61 /  60  40  10  20
NEWTON          85  67  86  62 /  70  40  10  20
ELDORADO        85  68  86  62 /  80  50  10  20
WINFIELD-KWLD   90  69  88  63 /  60  60  10  20
RUSSELL         84  64  86  61 /  70  20  10  20
GREAT BEND      86  65  87  61 /  60  30  10  30
SALINA          83  64  85  61 /  80  30  10  20
MCPHERSON       85  66  86  61 /  70  30  10  20
COFFEYVILLE     89  69  87  62 /  60  60  10  10
CHANUTE         88  68  85  62 /  60  50  10  10
IOLA            87  68  85  61 /  70  50  10  10
PARSONS-KPPF    88  69  86  62 /  60  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 10:46 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT THU JUL 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1146 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS
CENTRAL...SOUTH CENTRAL...AND SOUTHEASTERN KANSAS THIS AFTERNOON
AND EARLY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITHIN THIS COMPLEX ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
THE MAIN THREATS WILL BE WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO
QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS MAINLY WEST OF
INTERSTATE 35 AND 135 FRIDAY NIGHT...SEVERE WEATHER IS NOT
EXPECTED.

STRONG THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR SUNDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jul 16, 1:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT THU JUL 16 2009

KSZ052-053-162000-
CHASE-MARION-
208 PM CDT THU JUL 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE AND MARION COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TAMPA...OR 13 MILES NORTHWEST OF MARION...
AND MOVING SOUTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 16, 1:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU JUL 16 2009

KSZ095-096-100-162000-
LABETTE-NEOSHO-WILSON-
209 PM CDT THU JUL 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...NEOSHO AND WILSON COUNTIES...

AT 209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTOONA...OR 12 MILES SOUTHWEST OF
CHANUTE...AND MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Tulsa radar (KINX), 142 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 16, 1:20 PM CST
Where
Wilson County, 6.19 mi ENE of Neodesha
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.450, -95.570

Hail, Labette

When
July 16, 1:43 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -95.410

Thunderstorm Wind, Labette

When
July 16, 1:43 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -95.410

A trained spotter estimated 60 mph winds near Dennis.

Hail, Labette

When
July 16, 2:35 PM CST
Where
Labette County, 2.65 mi SE of Labette
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -95.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187447, 187445, 187449, 187446.